Frequent readers of this blog are probably familiar with my journey with Metformin. If you aren’t, or want to brush up on my history with it, read here, here, and here in order to get caught up.
The big white “horse pill” that is known as Metformin has become a relatively solid part of my routine in the last six or so weeks. I’ve skipped doses here and there for varying reasons (i.e., on occasions when I’ve had two or more alcoholic beverages); otherwise, I’ve been taking it and monitoring my blood sugars carefully each day.
But apparently, my blood sugars aren’t the only thing I should be watching diligently.
Just like any other drug out there, Metformin comes with side effects…which I totally chose to discount from the beginning, mainly because my endocrinologist thought that the extended release tablets would mitigate the likelihood of side effects. I’m questioning that logic, though, after experiencing indigestion and general stomach discomfort within a few hours after taking my Metformin pill.
It didn’t happen just once. There were at least three consecutive days that I experienced these symptoms. Within an hour or so after eating dinner, I felt uncomfortably full – like I’d eaten a whole Thanksgiving meal instead of a normally portioned dinner. I know that I wasn’t eating a larger quantity of food than usual, and since I typically have a semi-insatiable appetite, I knew that it just had to be related to my Metformin dose.
I decided to do some more research into the side effects of Metformin. And I was pretty surprised by what I saw. Shocked, actually. Because evidently, a massive array of side effects can occur on Metformin. The stomach discomfort I’d experienced was common, but other side effects that caught my attention included restless sleep, muscle pain, cramping, and a rash/hives.
Very interesting. I’ve felt all of those things in the last few weeks. I chalked it up to overdoing it with my exercises, but…it’s not like I was doing anything new or particularly strenuous in my routines. I do a combination of cardio and resistance training, for about an hour most days of the week. I always make sure to stretch before and after working out, and yet I felt a soreness and achiness (mostly in my legs) for a few nights in a row a couple weeks back. There was even one night that I tossed and turned so much that I hardly slept a wink – the restlessness in my legs was that bad. And the rash/hives? I’ll go into more detail in a future post, but on a random Tuesday night, I experienced a breakout so bad that I wound up going to the ER. They cleared up within an hour or so of a Benadryl dose, but it was still a scary experience.
Okay, so I think I can safely blame all of these issues on my Metformin intake. But that still doesn’t quite answer why I was experiencing multiple symptoms so suddenly. My theory is that my body was struggling to adjust to taking Metformin consistently, and as a result, I was feeling the side effects. There’s no way for me to be sure, but I think this warrants another experiment…another break from Metformin. My blood sugars have been good on it, but have they improved so drastically that I can’t imagine life without Metformin?
The answer is a resounding no.
I’ll likely consult with my endocrinologist at some point to tell her my thoughts and theories. But for now, I’m taking a break for an unknown period of time to see if there’s any change in how my body feels. We’ll see how it goes.